Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 300, NWS Nashville, TN

August 4, 1997DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 4, 1997, 4:45 PM CDT for DeKalb County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 4:45 PM CDT (21:45 UTC)
Expired
Aug 4, 1997, 5:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Whole counties

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:45 PM CDTThunderstorm Wind 50Smithville, TNHighway department reported trees down in Smithville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 042146 RRA
SVRBNA
TNC041-042215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY
 
AT 443 PM CDT...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES EAST
OF SMITHVILLE MOVING SOUTHEAST AT 30 MILES AN HOUR TOWARD THE TOWN OF
KELTON.
 
THIS STORM CONTAINS DAMAGING WIND GUSTS TO AT LEAST 60 MILES AN HOUR
AND POSSIBLY HAIL THE SIZE OF DIMES.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:18 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 4, 2:18 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT MON AUG 4 1997

MDLS SMLR IN MOVG CDFNT ACRS STA OVRNGT. FNT SHUD BGN TO ACCELERATE AS
MID/UPR LVL TROF OVR E U.S. AMPLIFIES CAUSING WNDS TO BCM MORE NLY WITH
TIME. ETA MDL BRINGS DRIER MEAN RH INTO STA MORE QUICKLY THAN NGM/AVN
MDLS THIS EVE. AT 17Z...RUC SFC ANALYSIS SHOWED CDFNT ACRS SRN MO INTO
NRN KY AND ON TO NE FM THERE. STLT LOOP SHOWED E/W DVLPMT OF CLDS IN SFC
PRE-FNTL TROF LOCATED SLGTLY AHD OF CDFNT JUST S OF KY/TN BDR ATTM...
WITH BNA 88D SHOWED SCT RW/TRW DVLPG.

APRS TO BE ADEQUATE INSTABILITY...WIND/MSTR CONVERGENCE ALG PRE-FNTL
TROUGH FOR CONTD DVLPMT OF RW/TRW ALG IT AS IT MOVS S ACRS MID STA THIS
AFTN AND ERY THIS EVE. EVEN THO BTR MID LVL DRYING ADVTG IN FM THE W...
SFC THETA-E RDG AXIS EXTENDING FM SRN MO E INTO NRN TN 17Z WAS EVIDENTLY
ENOUGH TO GENERATE PRECIP TO W OF BNA AS WELL. DUE TO WEAK DYNAMICS...
EXPECT ALL PRECIP TO DISSIPATE LTR THIS EVE WHEN HEATG ENDS.

WITH UPR RDG FCST TO RETROGRADE SLGTLY OVR NXT SVRL PDS WITH LWRG HGTS
RESULTING OVR OUR REGION...EXPECT COOLER TEMPS AND DRY WEATHER FOR
NXT SVRL DAYS AT LEAST.

APRS THE FAN GUIDANCE HAS A BETTER HANDLE ON TEMPS NEXT FE$W DAYS AND
FOLLOWED FOR THE MOST PART.

BNA BU 066/084/059/082 100

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:15 PM CDTSevere Thunderstorm WarningOHXPutnam, White30 min
Aug 4, 4:20 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.